A 32-year-old man claims that a common painkiller used to treat epilepsy has made him gay. He says that where once he would have described himself as a “hot-blooded heterosexual” he now identifies as gay, and no longer has a sexual interest in women.
“I was with a girlfriend I had been with for around six months. I had never been interested in men. When I was younger I was a little bit curious but…” he told the Daily Mirror, but after taking a course of Pregabalin, also known as Lyrica, “I noticed my libido for women had gone and I was wanting male attention. I turned around and said I didn’t find her physically attractive anymore.
Painkiller pills turned me gay claims man who ditched his girlfriend after breaking his foothttps://t.co/jb6q8ZY6jP— The Daily Record (@Daily_Record) April 16, 2018
“She was relatively understanding, as understanding as you could possibly be,” he said, describing how his then-girlfriend took the news.
“It took me a while to realise what it was. I stopped taking it for a few weeks and that desire for men just left,” he added.
“But I’m on it now; I’m very happy. I want to keep on taking it because it makes me feel happy about my sexuality. It’s made me feel very open. It’s liberating.”
Purdy has now been on the medication for six-months and has entered into a long-term relationship with a man he met online.
Despite Purdy’s claims there have never been another reported incident of this medication making anyone change sexual orientation. In fact, science has never found any pharmaceuticals that can reliably change someone’s sexuality under laboratory conditions, despite numerous people claiming otherwise.
In fact, and we wouldn’t want to pop anyone’s bubble with a bit of acidic cynicism, but we can’t help but suspect that for a young gay man looking to get out of a long-term relationship with a woman, blaming some random medication for suddenly making you gay is probably a neat way to get out of an awkward breakup. And better yet, you get to be interviewed by a load of newspapers.
Painkillers sent me gay says man after taking drugs to treat broken foot https://t.co/uRAl05m5ru— Daily Mail U.K. (@DailyMailUK) April 16, 2018
Or, who knows, maybe a random painkiller really did make somebody gay and they’re happy to keep taking the pills because they really like being gay.